Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 112, NWS Springfield, MO

May 9, 2014Cherokee County, Kansas

NWS Springfield, MO issued this severe thunderstorm warning at May 9, 2014, 5:21 AM CDT for Cherokee County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2014, 5:21 AM CDT (10:21 UTC)
Expired
May 9, 2014, 5:45 AM CDT
In force
24 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2014-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2014-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 360 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
758 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
360 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

263 
WUUS53 KSGF 091021
SVRSGF
KSC021-091045-
/O.NEW.KSGF.SV.W.0112.140509T1021Z-140509T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
521 AM CDT FRI MAY 9 2014

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHEROKEE COUNTY IN SOUTHEAST KANSAS...

* UNTIL 545 AM CDT

* AT 518 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TREECE...AND
  MOVING EAST AT 50 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  BAXTER SPRINGS...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON AND
  TREECE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497
TIME...MOT...LOC 1022Z 257DEG 43KT 3700 9485

HAIL...1.00IN
WIND...<50MPH

$$

GAGAN
2 follow-up statements
829 
WWUS53 KSGF 091031
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
531 AM CDT FRI MAY 9 2014

KSC021-091045-
/O.CON.KSGF.SV.W.0112.000000T0000Z-140509T1045Z/
CHEROKEE KS-
531 AM CDT FRI MAY 9 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
CHEROKEE COUNTY UNTIL 545 AM CDT...

AT 527 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BAXTER
SPRINGS...AND MOVING EAST AT 50 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
BAXTER SPRINGS...GALENA...LOWELL...MELROSE...NEUTRAL...RIVERTON AND
TREECE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497
TIME...MOT...LOC 1031Z 257DEG 43KT 3701 9471

HAIL...1.00IN
WIND...<50MPH

$$

GAGAN
622 
WWUS53 KSGF 091045
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
545 AM CDT FRI MAY 9 2014

KSC021-091055-
/O.EXP.KSGF.SV.W.0112.000000T0000Z-140509T1045Z/
CHEROKEE KS-
545 AM CDT FRI MAY 9 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEROKEE COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 3707 9500 3715 9462 3700 9462 3699 9497
TIME...MOT...LOC 1031Z 257DEG 43KT 3701 9471

$$

GAGAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:47 AM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, May 9, 2:47 AM CDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
247 AM CDT Fri May 9 2014

.SHORT TERM...(Today and Tonight)
Issued at 245 AM CDT FRI MAY 9 2014

Scattered convection continues to move east/southeast across this
area this morning, ahead of an approaching cold front.  This front
isn't terribly well defined this morning, owning to widespread
modification from thunderstorm outflow.  That front should continue
to settle southeast this morning, likely accelerating a bit later
today as an approaching shortwave (currently over western Kansas)
gives it a bit of a kick.

Scattered showers/thunderstorms will continue in some fashion
through the morning hours today, with some uptick in strength and/or
renewed development east of U.S. 65 later this afternoon.  With the
approaching shortwave, deep layer shear should be sufficient for
organized storms.  Assuming that remnant convection and cloud cover
this morning doesn't preclude at least modest destabilization across
this area this afternoon, several strong to severe thunderstorms
will be possible later this afternoon into this evening.  Steep
lapse rates and good shear in the hail growth zone suggests the
potential for several larger hail reports (perhaps as large as golf
balls) with supercell structures.  Short term model guidance also
suggests the development of low level theta-e differentials between
20K and 30K, which would be favorable for strong downburst wind
gusts.  Any tornado threat this afternoon should be closely tied to
interactions between outflow boundaries and other small scale
features, so while not particularly widespread, it will be something
to watch.

.LONG TERM...(Saturday through Thursday)
Issued at 245 AM CDT FRI MAY 9 2014

The frontal boundary, again modified by numerous outflow boundaries,
is then expected to settle into southern Missouri or perhaps
northern Arkansas by early Saturday morning, before quickly mixing
back north as a warm front during the day Saturday.  Behind that
warm front, a very unstable airmass will build into the area
Saturday afternoon, along with appreciable large scale shear.  Weak
height rises and overall nebulous forcing make Saturday's severe
weather threat highly conditional, but given the airmass that will
be in place, severe weather is a good bet SHOULD something be able
to develop.

Any convection that fires Saturday afternoon and early evening
should then translate east across central and eventually eastern
Missouri with the overall mean flow heading into late Saturday
night.  Interestingly, some model guidance is then hinting at MCS
development late Saturday night and early Sunday along the northern
edge of a strong EML, which will build into the area Sunday.  Much
like Saturday afternoon/evening, there will be conditional nocturnal
severe weather threat for late Saturday night and early Sunday,
assuming something does actually develop.

With the aforementioned EML advecting in Sunday, much of Mother's
Day should be dry once any early morning convection moves out.
Sunday does look to be quite warm and muggy, with widespread upper
60s dewpoints across the region.

A cold front will start to sharpen up across the Central Plains
Sunday night and Monday, as a deep western trough begins to eject
east across the Rockies.  Differences in timing remain among the
guidance suite, but this front should move across the region (fairly
slowly) Monday into Tuesday.  Depending on exact timing and
associated destabilization ahead of the front, one or more rounds of
severe weather will be possible Monday and Tuesday.  Timing and
threats will need to be fine tuned over the coming days.

In the wake of that cold front, northwest flow aloft and much cooler
air at the surface will be in place across the region for a few
days.  Highs look to be 5 to 10 degrees below normal for the middle
and latter portions of next week.|

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1158 PM CDT THU MAY 8 2014

Scattered showers and thunderstorm will be possible for the
regions terminals through 10z as a cold front moves very slowly to
the east across Kansas. Ceilings will become MVFR across the area
during the overnight hours with slowly improving flight conditions
during the day on Friday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Boxell
LONG TERM...Boxell
AVIATION...Hatch
Hazardous weather outlook, May 9, 4:52 AM CDT, 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 AM CDT FRI MAY 9 2014

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
452 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED TORNADO RISK.
  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED LIGHTNING RISK.

DISCUSSION...

  SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING ACROSS
  THE OUTLOOK AREA. A FEW OF THE STRONGEST STORMS MAY PRODUCE HAIL
  TO THE SIZE OF QUARTERS.

  LATER THIS AFTERNOON INTO THIS EVENING...ADDITIONAL THUNDERSTORM
  DEVELOPMENT IS EXPECTED AHEAD OF A SLOW MOVING FRONTAL BOUNDARY.
  THE BEST SEVERE WEATHER POTENTIAL WILL BE ACROSS SOUTH CENTRAL
  MISSOURI AND THE EASTERN OZARKS...WHERE HAIL TO SIZE OF GOLF
  BALLS AND WIND GUSTS IN EXCESS OF 60 MPH WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  THERE IS THEN A CONDITIONAL RISK FOR SEVERE THUNDERSTORMS ON
  SATURDAY AFTERNOON AND SATURDAY EVENING IF THUNDERSTORMS CAN
  MANAGE TO DEVELOP ALONG A RETREATING WARM FRONT. IF STORMS DO
  DEVELOP...THEY WOULD LIKELY BE SUPERCELLS CAPABLE OF PRODUCING
  HAIL TO THE SIZE OF GOLF BALLS AND DAMAGING WIND GUSTS...ALONG
  WITH THE POTENTIAL FOR A FEW TORNADOES.

  ADDITIONAL ROUNDS OF THUNDERSTORMS WILL THEN BE POSSIBLE FROM
  LATE SATURDAY NIGHT INTO EARLY NEXT WEEK. WHILE EXACT TIMING AND
  THREAT AREAS REMAIN UNCERTAIN...SEVERAL CHANCES FOR SEVERE
  THUNDERSTORMS WILL EXIST THROUGH LATE MONDAY NIGHT OR
  TUESDAY...WHEN A COLD FRONT WILL MOVE ACROSS THE AREA AND END
  THE CHANCE FOR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED ACROSS SOUTH CENTRAL MISSOURI
  AND THE EASTERN OZARKS LATER THIS AFTERNOON.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

BOXELL

In the hours before

Local storm report, May 9, 2:48 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     TSTM WND DMG     4 E WHEATON             36.77N 93.98W
05/08/2014                   BARRY              MO   COUNTY OFFICIAL

            ROOF BLOWN OFF A TRAILER WITH TREES DOWN.

0145 PM     TORNADO          4 W BUTTERFIELD         36.75N 93.98W
05/08/2014                   BARRY              MO   NWS STORM SURVEY

            A NWS STORM SURVEY INDICATED THAT AN EF0 TORNADO TOUCHED
            DOWN 4 MILES WEST OF BUTTERFIELD ON THE AFTERNOON OF MAY
            8. THIS TORNADO PRODUCED CONSIDERABLE TREE DAMAGE ALONG A
            2.25 MILE LONG AND 50 YARD WIDE PATH. IT TOUCHED DOWN
            AROUND 145 PM AND LIFTED AT AROUND 150 PM FROM 4 MILES
            WEST OF BUTTERFIELD AND MOVED TO THE NORTHEAST TO 4.1
            MILES NORTHWEST OF BUTTERFIELD. NUMEROUS TREES WERE
            UPROOTED AND SNAPPED. WINDS WERE ESTIMATED AT 85 MPH.

0410 PM     TSTM WND DMG     4 E CRANE               36.91N 93.50W
05/08/2014                   STONE              MO   EMERGENCY MNGR

            A COUPLE OF TREES DOWN. TIME ESTIMATED.

0509 PM     TSTM WND DMG     4 NW AVA                37.00N 92.71W
05/08/2014                   DOUGLAS            MO   EMERGENCY MNGR

            EXTENSIVE TREE DAMAGE AND ROAD SIGNS BENT DOWN. VERY OLD
            POORLY CONSTRCTED BARN DESTROYED. POWER LINES DOWN. MINOR
            STRUCTURAL DAMAGE TO ONE HOUSE. LOCATION ON K HIGHWAY
            APPOX ONE MILE NORTH OF WEST HIGHWAY 14. POSSIBLE TORNADO
            WITH RADAR INDICATED ROATION AND DEBRIS SIGNATURE.

&&

GAGAN
Special weather statement, May 9, 4:59 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
459 AM CDT FRI MAY 9 2014

KSZ101-091045-
CHEROKEE KS-
459 AM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHEROKEE COUNTY UNTIL
545 AM CDT...

AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES WEST OF MELROSE...OR 10 MILES SOUTHWEST
OF CHETOPA...MOVING EAST AT 50 MPH. PENNY SIZE HAIL IS EXPECTED WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE BAXTER SPRINGS...GALENA...LOWELL...
MELROSE...NEUTRAL...RIVERTON AND TREECE.

PEOPLE IN SOUTHERN CHEROKEE COUNTY...INCLUDING TREECE...BAXTER
SPRINGS AND GALENA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY.
LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE
ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 3715 9462 3701 9461 3700 9462 3699 9501
      3700 9507 3700 9508 3709 9508
TIME...MOT...LOC 1000Z 255DEG 44KT 3695 9517

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 4:59 AM CDTSpecial Weather StatementSGFCherokee46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.